Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 362, NWS Wichita, KS

September 18, 2002Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Sep 18, 2002, 6:44 PM CDT for Butler County, Kansas. It was in force for 61 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 18, 2002, 6:44 PM CDT (23:44 UTC)
Expired
Sep 18, 2002, 7:45 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Butler County, KS

The radar

The Wichita radar (KICT), 50 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 7:01 PM CDTThunderstorm Wind 52 ELatham, KS
Sep 18, 7:02 PM CDTHail 1Smileyburg, KS
Sep 18, 7:12 PM CDTHail 1Latham, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 3:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 454 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-437 J/kg
Mixed-layer LCL
1804 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
454 m²/s²
0-3 km storm-relative helicity
535 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

959 
WUUS53 KICT 182344
SVRICT
KSC015-190045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
644 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUTLER COUNTY IN KANSAS

* UNTIL 745 PM CDT.

* AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF DOUGLASS...OR ABOUT 23
  MILES SOUTH OF EL DORADO...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR LATHAM AROUND 725 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER IMMEDIATELY

STAY AWAY FROM WINDOWS.


REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BUTLER
COUNTY UNTIL 745 PM CDT.

LAT...LON 3760 9707 3748 9703 3749 9661 3765 9666

/LAWSON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:59 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 18, 3:59 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
359 PM CDT WED SEP 18 2002

TNGT:
COMPLEX WX PAT WITH MODELS STRUGGLING. BELIEVE BOTH ETA/AVN HAVE
SGFNT PROBLEMS WITH CONVECTION. AVN DVLPS SPURIOUS VORT MAX AND ETA
WITH THE NOW TYPICAL SOGGY SOLUTION.  WITH 2 MAIN LOWS...BELIEVE
FLOW ACRS MOST OF FCST AREA WL LKLY LEAD TO LESS THAN OPTIMAL
DIRECTIONAL SHEAR FOR SVR...ALTHO INSTAB AND SPD SHEAR GOOD ENUF TO
KEEP A MENTION OF SVR.  SUSPECT PCPN WL QUICKLY LINE OUT...WITH
TRAILING STRATIFORM PCPN ENLARGING SOMETIME AROUND MIDNGT AND BACK
EDGE NOT MOVING OR RETROGRADING SLGTLY AS MAIN UPR LOW APCHS AND
DIFFLUENCE INCRS.  SOME POTENTIAL FOR HVY RAIN...MAINLY EAST OF
I-35.  SUSPECT SVR POTNL WL MAINLY BE ACRS S CNTRL KS BFR MIDNGT.
BIGGEST THREAT WOULD BE DMGG WNDS WITH BOW ECHO AND HAIL ERY.
BELIEVE TORNADO THREAT IS SML.  NOT OVERLY CONCERNED ABT FLOODING
POTENTIAL ATTM GIVEN LACK OF SGFNT H85 FNT/MSTR AND ANTECENDENT
CONDITIONS.

THU:
POTENTIALLY ONGOING PCPN ERN HALF OF FCST AREA WITH DRY SLOT PUSHING
INTO MIDDLE OF FCST AREA.  PCPN WOULD LKLY TO MOVE INTO/DVLP TO THE
NW OF FCST AREA INVOF THE CORE OF UPR LO.  STILL NEED TO EXAMINE
INSTAB PROGS/SOUNDINGS...BUT STEEP LAPSE RATES MAY SUPPORT THUNDER.
AND WOULD SEEM TO BE SOME POTENTIAL FOR PESKY COLD AIR FUNNELS.

THU NGT:
PCPN SHOULD BE ON THE WANE AS UPR SYS LIFTS NE.  CONCERN IS THAT SE
KS MAY GET DRY SLOTTED AND NEVER HAVE ANY PCPN FM CORE WORK INTO
THAT AREA.  FOR NOW WL CONT GOING SML POPS...WHILE INCRG POPS IN ERN
PORTION OF NRN COUNTIES.

FRI-SAT:
WITH HI PRES BUILDING INTO REGION SHOULD SEE ABUNDANT SUNSHINE ON
FRI. A REINFORCING SHOT OF COOLER AIR MAY REACH THE AREA DURG SAT AS
THE UPR TROF DIGS INTO NRN PLAINS.  MSTR RETURN APPRS UNLKLY
ATTM...AND HAVE NIXED REMAINING POPS.

SUN-MON:
APPRS THAT RETURN FLOW WL DVLP THIS PD WITH TEMPS REBOUNDING
NICELY.  SOME DISAGREEMENT BTWN ECMWF/GFS ON TEMPS...WITH ECMWF LKLY
OVERDOING DNSLP AND WARMING TO THE W AND GFS UNDERDOING IT.  HAVE
SPLIT DIFFERENCE ON TEMPS...WHICH WAS A FEW DEG WARMER THAN WHAT WAS
GOING.

TUE-WED:
FOCUS SHIFTS TO NEXT FNT DROPPING IN FM THE N AND THE ASSOCIATED UPR
TROF. AS TYPICAL...GFS IS MORE PROGRESSIVE AND ECMWF A BIT
SLOWER...WITH SVRL GFS ENSEMBLES SHOWING SLOWER SOLUTIONS.  WOULD
APPR THAT THE MOST LKLY TIME FOR PCPN WOULD BE TUE NGT/WED...WHICH
IS A TAD SLOWER THAT MODELS WOULD SUG AT FACE VALUE.  HOWEVER THIS
SHOULD ACCOUNT FOR SOME MORE SLOWING OF THE SYS.  TEMPS SLGTLY
COOLER TUE DUE TO CLDS AND WED FM COLD AIR ADVCTN.  SOME CONCERN
THAT GIVEN TEMP RANGE MAY NOT BE ENUF WITH POTENTIAL FOR LARGE
GRADIENT ACRS THE AREA.

FCSTID =   17/HOWERTON
ICT   62  69  54  77 /  70  60  20  10
HUT   59  68  53  78 /  60  60  20  10
EWK   61  68  54  77 /  70  60  30  10
EQA   63  69  55  76 /  70  60  30  10
WLD   64  70  55  77 /  70  60  20  10
RSL   55  65  49  78 /  50  70  20  10
GBD   56  66  51  79 /  50  70  20  10
SLN   58  67  53  77 /  60  60  40  10
MPR   61  68  54  77 /  70  60  30  10
CFV   68  72  57  75 /  70  80  30  10
CNU   66  71  57  75 /  80  80  30  10
K88   66  70  56  75 /  80  80  40  10

.ICT...
KS...NONE.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 3:58 PM CDTSevere Thunderstorm WarningICTHarper62 min
Sep 18, 4:25 PM CDTSevere Thunderstorm WarningICTKingman65 min
Sep 18, 4:50 PM CDTSevere Thunderstorm WarningICTSedgwick55 min
Sep 18, 4:53 PM CDTSevere Thunderstorm WarningICTHarper37 min
Sep 18, 4:57 PM CDTSevere Thunderstorm WarningICTSumner63 min
Sep 18, 5:01 PM CDTSevere Thunderstorm WarningICTHarvey59 min
Sep 18, 5:23 PM CDTSevere Thunderstorm WarningICTMarion67 min
Sep 18, 5:49 PM CDTSevere Thunderstorm WarningICTSumner41 min
Sep 18, 5:56 PM CDTSevere Thunderstorm WarningICTSedgwick34 min
Sep 18, 6:15 PM CDTSevere Thunderstorm WarningICTCowley60 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.